Question

Hi Dr Henry,

I am a 2nd year resident who recently saw a patient (25 yr old male) present to the ER with quite severe hiccups and abdominal pain. I prescribed him Thorazine and got a abdominal CT and ultrasound which showed bacterial abscesses in his liver which were encroaching on his diaphragm which was obviously causing the hiccups. I prescribed him Thorazine and got a rapid HIV test which was positive. His initial numbers were CD4 200 and a high viral load. He was treated aggressively with IV antibiotics and subsequent abdominal CT's showed improvement.

This is a fairly rural hospital where there are no HIV specialists. The attending physician put him on a Truvada / Virammune combo. What, if anything, could have been done differently here? Are there any related side effects to this initial regime with the bacterial infection. What should I watch out for and would you have done anything different? Thankyou for your expertise.

Answer

I would generally discuss which regimen to use with an HIV expert before starting any HIV medications. In a person with liver problems I often would not use a drug with possible severe liver toxicity (such as nevirapine) and my personal preference is to initially use drugs with a high barrier to resistance (such as a boosted protease inhibitor based regimen). There are so many individual variations that influence the decision of which regimen to use (including baseline resistance mutations) that more details are needed and link with a regional HIV specialist (who is also involved with research studies) is recommended. Truvada and Viramine is an OK regimen but it rarely would be on my list of first line regimens for a variety of reasons. KH